Restless Legs Syndrome
9,942 members6,112 posts

Am I Changed? Weaning off Ropinirole

I'm new here, and I'd like to take advantage of the knowledge I see here. I went in for a sleep study worried about sleep apnea, b/c I get apnea headaches sometimes. The doctor said I didn't have much sleep apnea, but I actually had RLS, and prescribed Ropinirole, although I wasn't perceiving the RLS myself. I started taking it b/c it somewhat bothered my wife. Over time, augmentation has occurred, although I didn't know what to call it, and when I suggested that maybe the Ropinirole was making me worse, my doctor got angry and told me I could just stop taking it. This terrified me, as I really wanted more (4 mg), although he stopped me at 3 mg. Since I started to read this site, I've learned about augmentation and decided to slowly wean myself off Ropinirole, and have gotten down to 1.5mg, although with increased twitching. My question is: can I go back to the way I was before I started taking Ropinirole or am I permanently changed? I feel like it has ruined, or at least greatly damaged, my life. I can't sit through any sort of performance any more, nor can I take a nap. Nor get a good night's sleep.

8 Replies
oldestnewest

I would doubt if the drug made the RLS worse. It could be that the withdrawal is too quick and your body is responding accordingly. In saying that I was on Mirapexin when I think I augmented and had to stop. Prior to starting the drug I was only experiencing it in my legs, since then, its all over - I put it down to a natural increase in severity of RLS as can happen.

Might be worth re-upping the drug but before you do that take a search for others who withdrew off DA's, (Nick-the-Turk is the only one I can think of but there are others). I have a silly habit of just stopping the drugs so can't really say what the slow proper withdrawal is like, (I stopped the Neupro Patch last week due to augmentation).

It may also be worth getting another drug to replace the Ropinirole. There is plenty of info on treatment from:

rlshelp.org

&

rls-uk.org

Hope that is of some help.

Take care

3 likes
Reply

Hi before Ropinerol I would get RLS a 2 to 3 times a week and although it made sleeping difficult I would get to sleep eventually. After taking Ropinerol If I forgot to take it the RLS would be terrible and I would be up all night. I forgot to take it on holiday with me once and ruined the whole 2 weeks. A year ago I started to notice it was not working as well any more and the symptoms were starting earlier in the day. I came off it about 10 months ago. I am now taking Lyrica 100mg and Tramadol 100mg both taken around 6 pm and these are controlling my symptoms. On the odd occasion I have forgotten these I have not had the problems I did with Ropinerol. I am guessing your problems will settle down when you are off this drug. Don't take more as at 3mg you were 2mg above the new maximum recommended dose for RLS. You have done the right thing by reducing the dose but need to get right of it. Ask for an opiate type drug to help you through the withdrawal process . Getting of this drug is not easy but once off you will be glad you did it. I had thought my RLS was just getting worse but it was the medication that was making it worse. It didn't always do this . I had 15 good years out of this drug but once the augmentation set it became toxic. I have posted this link to a youtube talk by an RLS expert before, it explains the augmentation process so well. It is about an hour long but well worth the time you invest .https://www.youtube.com/watch?v=hiow_l5A8DY

3 likes
Reply

Hi just wondering where you found out the new dosage of 1mg for Ropinirole as the information I have found says maximum of 3mg per day. I was taking 2mg and now down to 1.75mg as trying to wean myself off due to Augmentation.

Carol

2 likes
Reply

Hi Carol,

The latest view is 1mg max to avoid augmentation. Most neurologists are out of date and unfamiliar with augmentation and the medication leaflets are also out of date.

Have a look at the rlshelp website run by Dr Buchfuhrer.

Good luck getting down to 1.75mg and really hope you get off it.

Reply

Hi there,

Raffs and Mantel have given some excellent advice.

I augmented on Ropinirole last year and came off it from June to Sept with the help of Tramadol ( I took it every 4 hrs during the worst period). It was horrible but I now have no daytime RLS and take oxycontin and pregabalin which really help at night.

RLS is progressive so does get worse over time BUT if you get off Ropinirole you will go back to what you were before starting it (almost).

Take it slowly though and get opioids to help you through it.

2 likes
Reply

Take a look at this webinar and around 20 minutes in there is info pertinent to your question. Watch at least until then so you are up to speed with what is being said.

1 like
Reply

Wow, that was really helpful. I've so far weaned myself down from 3mg of Ropinirole to 1mg, decreasing by 0.5 mg each time. There have definitely been side effects of increase RLS, but also I'm noticing decreasing augmentation, which gives me hope. My legs do twitch almost constantly throughout the night, according to my wife, but I can sleep through it for periods of time, adding up to several hours. (Not sure how that relates to my apnea!) I intend to stay at my current level of 1 mg for a couple months (I've been here only for two nights) and then cut down to .5mg, on the way to zero. Hopefully, the last couple of stages won't be any worse than the prior ones.

Reply

Be interesting to hear how you get on. I am hoping to stay at 0.25. My legs don’t move just feel as if all nerve ends on fire and ants crawling inside my skin

Reply

You may also like...